Hail, Carbon
- When
- June 22, 3:25 PM MST
- Where
- Carbon County, 2 mi N of Bridger
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.333, -108.917
5 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 22, 3:04 PM MST, 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
404 PM MDT WED JUN 22 2005
.SHORT TERM...VALID FOR THU AND FRI...
WIDELY SCATTERED CONVECTION HAD DEVELOPED OVER HIGH TERRAIN OF WY
AND WAS MOVING NE INTO FORECAST AREA THIS AFTERNOON. TWO
SHORTWAVES WILL AFFECT THE AREA TONIGHT. ONE WILL MOVE OUT OF ID
INTO THE AREA BY 03Z AND THE OTHER WAVE WILL MOVE NORTH INTO THE
AREA FROM SW UT BY 06Z. WENT WITH NAM12 FOR FORECAST AS IT HAD
GOOD HANDLE ON TRACK OF WAVES THIS AFTERNOON. INVERTED V SOUNDING
PROFILES WILL SUPPORT STRONG WINDS WITH ANY THUNDERSTORMS. CAPES
PROGGED BELOW 1000 J/KG TONIGHT BUT 50 KT MID LEVEL JET OVER W
ZONES SUPPORTED SOME THUNDERSTORMS BECOMING SEVERE.
COLD FRONT OVER NW MT WAS BETTER DELINEATED THIS MORNING THAN IT
WAS THIS AFTERNOON AS STRONG DAYTIME HEATING HAS MODIFIED LOW
LEVEL AIRMASS. NAM12 HAD FRONT SINKING SOUTH INTO AREA AFTER 06Z
AND CONTINUING TO MOVE SOUTH ON THU. FRONT PROGGED TO LIFT NE AS A
WARM FRONT ON FRI. POST-FRONTAL MOISTURE WILL SUPPORT 20-30
PERCENT POPS OVER REGION THROUGH THE PERIOD AND SOUNDINGS SHOWED
SEVERAL HUNDRED JOULES/KG OF CAPE. PREVIOUS FORECAST HAD GOOD
HANDLE ON SITUATION...SO MADE VERY FEW CHANGES. TEMPS ALSO IN GOOD
SHAPE AND WILL BE MUCH LOWER THAN THEY WERE TODAY.
WATER LEVELS OVER SHERIDAN FOOTHILLS HAVE COME DOWN SO HAVE ENDED
SMALL STREAM FLOOD ADVISORY. ARTHUR
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
THE MEDIUM RANGE MODELS RETURN TO A SOUTHWEST UPPER LEVEL FLOW
PATTERN OVER MONTANA THIS WEEKEND. THE LATEST GFS MODEL INDICATES
A BRIEF BREAK IN THE SOUTHWEST FLOW WITH THE SOUTHERN END OF AN
UPPER LEVEL TROUGH PASSING THROUGH MONDAY/MONDAY NIGHT...NORTHWEST
UPPER FLOW TUESDAY...AND A RETURN TO UPPER LEVEL RIDGING AND
SOUTHWEST UPPER FLOW BY WEDNESDAY. THE PREVIOUS FORECAST PACKAGE
HAS THIS HANDLED WELL WITH A GENERAL BROAD BRUSH OF BOTH DAY AND
NIGHT SLIGHT CHANCES FOR THUNDERSTORMS...WITHOUT TRYING TO
PINPOINT THE EXACT PASSAGE OF SHORT-WAVE DISTURBANCES IN THE UPPER
LEVEL FLOW. THE MAIN CHANGE MADE TO THE FORECAST WAS TO RAISE
TEMPERATURES THROUGH THE PERIOD IN THE HIGHER ELEVATIONS AS
PREVIOUS FORECAST PACKAGE REMAINED WELL BELOW NORMAL VALUES AND
EXPECT THAT THESE AREAS WILL SEE ABOVE NORMAL TEMPERATURES.
CARPENTER
&&
.AVIATION...
VFR CONDITIONS CONTINUE TO BE EXPECTED ACROSS MUCH OF THE AREA
THIS EVENING...BUT CONVECTION HAS BEGUN TO PRODUCE LIGHTNING
ACTIVITY OVER THE HIGHER TERRAIN OF THE BEARTOOTH/ABSAROKA
MOUNTAINS AND NEAR BUTTE. ISOLATED MVFR CONDITIONS WILL REMAIN POSSIBLE
NEAR THUNDERSTORMS FORMING ALONG AN APPROACHING COLD FRONT ALIGNED
BETWEEN LWT AND BTM THIS EVENING. CARPENTER
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 062/084 054/079 055/086 057/085 056/084 055/081 058/080
22/T 30/B 22/T 22/T 22/T 22/T 22/T
LVM 050/080 047/078 046/085 049/081 048/079 048/080 050/081
22/T 32/T 22/T 22/T 22/T 22/T 22/T
HDN 066/084 056/081 055/087 057/086 058/086 055/083 057/082
22/T 31/B 22/T 22/T 22/T 22/T 22/T
MLS 067/083 055/081 056/088 060/089 057/088 058/085 059/083
21/B 20/B 22/T 22/T 22/T 22/T 22/T
4BQ 069/084 056/080 055/086 057/087 058/088 057/085 058/082
22/T 32/T 22/T 22/T 22/T 22/T 22/T
BHK 065/082 051/080 054/084 056/084 055/084 056/081 057/079
21/N 20/B 22/T 22/T 22/T 22/T 22/T
SHR 061/084 053/078 051/087 052/087 051/086 051/083 053/082
22/T 32/T 22/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 512 IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR ZONES 28>31-34-35-38>42-56>58-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 509 AM MDT WED JUN 22 2005 MTZ028>042-056>058-063>068-WYZ098-231115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS- 509 AM MDT WED JUN 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. GUSTY WINDS WILL BE THE MAIN THREAT FROM ANY THUNDERSTORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WYZ099-231115- SHERIDAN FOOTHILLS- 509 AM MDT WED JUN 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. GUSTY WINDS WILL BE THE MAIN THREAT FROM ANY THUNDERSTORMS THAT DO DEVELOP. A SMALL STREAM ADVISORY IS IN EFFECT FOR THE FOOTHILLS OF THE BIG HORN MOUNTAINS IN SHERIDAN COUNTY. PLEASE REFER TO GTFFLSBYZ FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SMALL STREAM ADVISORY IS IN EFFECT THROUGH THURSDAY AFTERNOON FOR THE FOOTHILLS OF THE BIG HORN MOUNTAINS IN SHERIDAN COUNTY. PLEASE REFER TO GTFFLSBYZ FOR DETAILS. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
204 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 5 SW BRIDGER 45.24N 108.99W
06/21/2005 65 MPH CARBON MT TRAINED SPOTTER
ROOFING MATERIAL RIPPED OFF HOUSE
0540 PM TSTM WND GST 2 NE BRIDGER 45.31N 108.89W
06/21/2005 60 MPH CARBON MT TRAINED SPOTTER
2 INCH TREE BRANCHES DOWN
0550 PM TSTM WND GST 12 NW ACTON 46.06N 108.86W
06/21/2005 65 MPH YELLOWSTONE MT TRAINED SPOTTER
0550 PM TSTM WND GST 9 WNW ACTON 45.98N 108.86W
06/21/2005 70 MPH YELLOWSTONE MT TRAINED SPOTTER
&&
SOLUMPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
205 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 2 S NYE 45.42N 109.82W
06/21/2005 60 MPH STILLWATER MT MESONET
0445 PM TSTM WND GST NYE 45.45N 109.82W
06/21/2005 58 MPH STILLWATER MT CO-OP OBSERVER
0510 PM TSTM WND DMG ABSAROKEE 45.52N 109.44W
06/21/2005 STILLWATER MT TRAINED SPOTTER
UPROOTED EVERGREEN TREE AND AWNING BLOWN OFF HOUSE
0530 PM TSTM WND GST RAPELJE 45.97N 109.27W
06/21/2005 58 MPH STILLWATER MT TRAINED SPOTTER
0535 PM TSTM WND GST 5 SW BRIDGER 45.24N 108.99W
06/21/2005 65 MPH CARBON MT TRAINED SPOTTER
ROOFING MATERIAL RIPPED OFF HOUSE
0540 PM TSTM WND GST 2 NE BRIDGER 45.31N 108.89W
06/21/2005 60 MPH CARBON MT TRAINED SPOTTER
2 INCH TREE BRANCHES DOWN
0550 PM TSTM WND GST 12 NW ACTON 46.06N 108.86W
06/21/2005 65 MPH YELLOWSTONE MT TRAINED SPOTTER
0550 PM TSTM WND GST 9 WNW ACTON 45.98N 108.86W
06/21/2005 70 MPH YELLOWSTONE MT TRAINED SPOTTER
0555 PM TSTM WND GST BILLINGS 45.79N 108.54W
06/21/2005 65 MPH YELLOWSTONE MT NWS EMPLOYEE
0600 PM TSTM WND GST 25 NE RAPELJE 46.22N 108.90W
06/21/2005 60 MPH GOLDEN VALLEY MT TRAINED SPOTTER
0650 PM TSTM WND GST 10 N ROUNDUP 46.59N 108.54W
06/21/2005 60 MPH MUSSELSHELL MT TRAINED SPOTTER
0745 PM HAIL 7 SE MELSTONE 46.53N 107.76W
06/21/2005 0.75 INCH ROSEBUD MT TRAINED SPOTTER
0755 PM HAIL 10 S SUMATRA 46.47N 107.55W
06/21/2005 0.75 INCH TREASURE MT TRAINED SPOTTER
&&
SOLUMThe Billings radar (KBLX), 63 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Powerline down and crops destroyed
Wind gusts over 60 mph recorded from 850 pm MDT until 935 pm MDT
Livingston law enforcement reported extensive damage to roofs...semi trailers blown over and fires started due to the strong winds. Power was out to much of the town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452784, 5452785, 5452786, 5452787, 5452788, 5452789.